Alert archive / New York / Gale Watches in 2020

Gale Watch 5, NWS Buffalo, NY

March 12, 2020

NWS Buffalo, NY issued this gale watch at Mar 12, 2020, 4:24 AM EDT. It took effect at Mar 13, 2020, 2:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 12, 2020, 4:24 AM EDT (08:24 UTC)
In effect from
Mar 13, 2020, 2:00 PM EDT
Expired
Mar 12, 2020, 1:34 PM EDT
In force
Issued by
NWS Buffalo, NY

The text

As transmitted.

305 
WHUS71 KBUF 120824
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
424 AM EDT Thu Mar 12 2020

LOZ063>065-121630-
/O.NEW.KBUF.GL.A.0005.200313T1800Z-200314T0900Z/
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence
River-
424 AM EDT Thu Mar 12 2020

...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
NIGHT...

* WHAT...West winds to 35 knots and waves 10 to 13 feet possible.

* WHERE...The open waters of Lake Ontario from Hamlin Beach to 
  the Saint Lawrence River.

* WHEN...From Friday afternoon through late Friday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
2 follow-up statements
144 
WHUS71 KBUF 121600
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1200 PM EDT Thu Mar 12 2020

LOZ063>065-130000-
/O.CON.KBUF.GL.A.0005.200313T1800Z-200314T0900Z/
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence
River-
1200 PM EDT Thu Mar 12 2020

...GALE WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
LATE FRIDAY NIGHT...

* WHAT...West winds to 35 knots and waves 10 to 13 feet possible.

* WHERE...The open waters of Lake Ontario from Hamlin Beach to 
  the Saint Lawrence River.

* WHEN...From Friday afternoon through late Friday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
146 
WHUS71 KBUF 121734
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
134 PM EDT Thu Mar 12 2020

LOZ063>065-130145-
/O.UPG.KBUF.GL.A.0005.200313T1800Z-200314T0900Z/
/O.NEW.KBUF.GL.W.0006.200313T1800Z-200314T0900Z/
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence
River-
134 PM EDT Thu Mar 12 2020

...GALE WARNING IN EFFECT FROM 2 PM FRIDAY TO 5 AM EDT SATURDAY...

* WHAT...West winds to 35 knots and waves 10 to 13 feet expected.

* WHERE...The open waters of Lake Ontario from Hamlin Beach to 
  the Saint Lawrence River.

* WHEN...From 2 PM Friday to 5 AM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LEZ040-041-130145-
/O.NEW.KBUF.SC.Y.0030.200313T0900Z-200314T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
134 PM EDT Thu Mar 12 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 8 AM EDT
SATURDAY...

* WHAT...West winds to 30 knots and waves 6 to 9 feet expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 5 AM Friday to 8 AM EDT Saturday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-LOZ030-130145-
/O.NEW.KBUF.SC.Y.0030.200313T1200Z-200314T0300Z/
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
134 PM EDT Thu Mar 12 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 11 PM EDT FRIDAY...

* WHAT...West winds 15 to 25 knots expected.

* WHERE...The Niagara River and Buffalo Harbor.

* WHEN...From 8 AM to 11 PM EDT Friday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-043-130145-
/O.NEW.KBUF.SC.Y.0030.200313T1200Z-200315T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
134 PM EDT Thu Mar 12 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM FRIDAY TO 5 AM EDT
SUNDAY...

* WHAT...West winds to 30 knots and waves 8 to 11 feet expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Sodus Bay.

* WHEN...From 8 AM Friday to 5 AM EDT Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ044-130145-
/O.NEW.KBUF.SC.Y.0030.200313T0600Z-200315T1200Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
134 PM EDT Thu Mar 12 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM FRIDAY TO 8 AM EDT
SUNDAY...

* WHAT...West winds to 30 knots and waves 9 to 12 feet expected.

* WHERE...The nearshore waters of Lake Ontario from Sodus Bay to 
  Mexico Bay.

* WHEN...From 2 AM Friday to 8 AM EDT Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-130145-
/O.NEW.KBUF.SC.Y.0030.200313T0600Z-200315T0600Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
134 PM EDT Thu Mar 12 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM FRIDAY TO 2 AM EDT
SUNDAY...

* WHAT...West winds to 30 knots and waves 7 to 10 feet expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 2 AM Friday to 2 AM EDT Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JLA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this gale watch went out at Mar 12, 1:59 AM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 12, 1:59 AM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
159 AM EDT Thu Mar 12 2020

.SYNOPSIS...
High pressure drifting across Quebec will maintain dry weather
today, then a cold front will move across the region late
tonight and early Friday. This front will bring rain showers
and gusty winds to the region, and will usher in dry, but
colder weather for late Friday which will last through the
weekend.

&&

.NEAR TERM /THROUGH TODAY/...
A multitude of cloud layers continue to cross the area early
this morning in a broad/weak warm advection regime supported by
a series of weak mid level vorticity maxima. This will continue
to support plenty of mid/high clouds overnight, with a lower
cloud deck found across the western Southern Tier. The cloud
cover will limit radiational cooling overnight, with
temperatures holding steady at most locations.

Based on a wealth of clouds upstream to the middle and upper
Mississippi river valley, expect more clouds than not during the
day today. Winds will remain fairly light for most of the day,
but expect a lake breeze to develop along the south shores of
Lake Ontario and Erie this afternoon. Warm air advection will
allow temperatures too rise into the 50s for most locations, but
it will be notably cooler along the south shores of Lake Ontario
where highs will only be in the 40s.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
Potent mid level trough still on track to plow eastward across the
Great Lakes Region and New England Thursday night and Friday.
Strengthening mid level low will continue to aid in the deepening of
its attendant surface low as it lifts from Lake Superior to just
east of James Bay, while sweeping its sharp trailing cold front
across our region between late Thursday night and Friday morning.
Out ahead of the front a mild airmass and increasingly brisk
southeasterly to southerly flow will be in place across our region
Thursday night. This will result in some wind gusts to 30-35 mph
developing across and immediately downwind of the higher terrain.
This southerly flow will also keep overnight lows very mild with
temperatures hovering in the 40s to lower 50s.

The combination of favorably deep moisture and strong synoptic
forcing from a combination of low level convergence along the cold
front, height falls/DCVA aloft and diffluence aloft in the left exit
region of a 150-160 knot upper level jet will be more than
sufficient to generate a round of widespread rain showers between
later Thursday night and Friday morning, for which categorical PoPs
remain in play. 12Z/11 model consensus remains consistent with basin
average rainfall amounts generally still ranging from a quarter to a
third of an inch south of Lake Ontario to a half to three quarters
of an inch east of Lake Ontario. Southwestern slopes of the Tug Hill
may approach an inch. This amount of rainfall combined with snowmelt
will likely push the Black River at Watertown into action stage
beginning Friday afternoon/evening. Unless rainfall amounts increase
significantly, the Black is not expected to reach flood stage at
this time.

Following the cold frontal passage, strong subsidence and dry
slotting aloft will lead to the return of some partial sunshine and
mainly dry conditions by Friday afternoon, though lingering moisture
and cyclonic flow may still support isolated to widely scattered
showers across the North Country. Otherwise strengthening cold air
advection will result in morning highs in the mid 40s to lower 50s
giving way to slowly falling temperatures through the remainder of
the day. This will also aid in efficient transport of higher
momentum air just off the deck to the surface, especially for areas
that see a fair amount of sunshine. 12Z guidance still advertising
winds in the 925-850 mb layer in the 35-45 knot range Friday
afternoon. This will lead to a rather windy day with widespread
gusts of 35-45 mph likely, with a few spots downwind of the lakes
even possibly seeing some advisory-level gusts of 45-50 mph. This
said, will continue the mention of this potential in the Hazardous
Weather Outlook.

Cyclonic flow and temps aloft may get marginally cold enough for
some weak lake enhancement off Lake Ontario Friday night. Combined
with upslope flow this may be enough for the continued threat of
precipitation in the form of some scattered snow showers across the
higher terrain east of Lake Ontario. These will most likely wane
through the night as high pressure and drier air steadily build
eastward across the Great Lakes and into our region. Otherwise,
expect mainly dry conditions elsewhere. Breezy conditions will
gradually come down some through the night due to the pressure
gradient starting to relax, stronger winds aloft moving east and the
loss of diurnal mixing. Otherwise, low temperatures will settle into
the upper 20s and lower 30s.

Large, anomalously strong Canadian high pressure centered across
Alberta and Manitoba Saturday morning will move to west of James Bay
Saturday night. Ridge aloft building east and plenty of dry air and
subsidence will bring dry weather across much of the forecast area
for the first half of the weekend. Only exception may be the slight
chance for a rain or snow shower toward the NY/PA line Saturday
night as a southern stream shortwave and attendant surface low pass
by to our south. Northerly flow and 850 mb temperatures running from
around -6C across Western NY to near -10C across the North Country
will result in surface temperatures just a bit below average. Highs
Saturday will be in the lower 40s across the Lake Plains, with mid
to upper 30s elsewhere. Lows Saturday night will fall back into the
teens across the North Country, with 20s elsewhere.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Strong Canadian high pressure will dominate the weather for the
later half of the weekend into the start of the work week. With the
aforementioned high passing by to our north, its associated dry air
and subsidence will make for a fair weather weekend. Temperatures on
Sunday still appear to be slightly below average for this time of
year, as the northerly/northeasterly flow will dominate the region
causing daytime highs in the mid to upper 30s. As the high moves
eastward on Monday, southerly flow will cause more milder air to
fill into the region causing the high temperatures to rise into the
mid and upper 40s.

As the aforementioned high pressure departs off the east coast
Monday night into Tuesday, a cold front will be trudging across the
Great Lakes. With the period of mild southerly flow between these
two features, this will allow for the continuation of above normal
temperatures. As the cold front approaches, chances for showers
increase. Chances for rain showers will last through Tuesday and
Wednesday as the front passes through the region.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
A wealth of mid/high level clouds continue to cross the region
overnight. Cloud bases will vary, with patches of MVFR cigs
which will be most persistent across the Western Southern Tier,
including the KJHW terminal. Expect mainly VFR flight conditions
today with cloud bases rising a bit when a downslope SSE flow
develop.

Rain associated with a front will not arrive until around 06Z
Friday. Winds will increase ahead of the front, with LLWS
developing at KJHW. Cigs will lower to MVFR or lower with the
arrival of the rainfall Thursday night.

Outlook...

Friday...VFR/MVFR with morning showers. Gusty southwest winds
over 30 kts on Friday.

Saturday through Monday...VFR.

&&

.MARINE...
Light winds and negligible waves expected today, with the
exception of western Lake Ontario where a lake breeze enhanced
ENE winds will produce a bit of a chop this afternoon. Next
period of stronger winds and higher waves develops late tonight
with the passage of a strong cold front. Small Craft Advisories
will be needed for all areas late tonight through Friday night
and likely persisting through Saturday on eastern Lake Ontario
as waves only slowly subside.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel
SHORT TERM...JM/JJR
LONG TERM...EAJ
AVIATION...Apffel
MARINE...Apffel
Hazardous weather outlook, Mar 11, 9:02 AM EDT, 19 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
902 AM EDT Wed Mar 11 2020

NYZ001>008-010>014-019>021-085-121315-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
902 AM EDT Wed Mar 11 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A cold front will cross our region between late Thursday night and
Friday while ushering in a round of increasingly windy conditions.
During this time frame, winds could gust to 40 to 45 mph in many
areas, with gusts possibly reaching as high as 50 mph downwind of
Lakes Erie and Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-121315-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
902 AM EDT Wed Mar 11 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 1:34 PM EDTGale WarningBUF39 hr
Mar 12, 1:34 PM EDTLakeshore Flood WatchBUFCayuga, Jefferson, Oswego14 hr
Mar 12, 1:34 PM EDTSmall Craft AdvisoryBUF57 hr
Mar 12, 2:11 PM EDTWind AdvisoryBUFCayuga, Chautauqua, Erie, Genesee, Jefferson, Lewis and 8 more29 hr

Nearby

Gale Watches in New York, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.